Electrolytes Question #40
A client has received intravenous infusions for three (3) days through a 20-gauge IV catheter placed in the left cephalic vein. On morning rounds the nurse notes the catheter site is tender to palpation and a red streak has formed. Which action should the nurse implement first?
- Start a new IV in the right hand.
- Discontinue the intravenous line.
- Complete an incident record.
- Place a warm washcloth over the site.
The correct answer is B. The red streaks are signs of phlebitis, or an inflammation of the vein. By removing the intravenous line, it would also most likely remove whatever is causing the irritation on the veins, and prevent further complications. If the streak does not go away within 1 to 2 weeks, then further tests for possible infiltration or infection should be done.
NCLEX TIP: Using critical thinking is recommended when reading priority questions. Recognizing key words in the answer choices will allow you to know how to choose the correct answer for the question. Go through each answer choice and decide is it: Maslow’s hierarchy, safety-related, or following the nursing process (ADPIE). Never complete a nursing action that is outside the scope of practice.